Alabama, 2005

Damaging Wind in Alabama, April 1, 2005

April 1, 2005 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 1, 3:30 PM CST, 59 minutes earlier.

Area forecast discussion, Apr 1, 3:30 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CST FRI APR 1 2005

.DISCUSSION...
TODAYS WEATHER HAS BEEN NO APRIL FOOLS JOKE.  WITH THE RAINFALL
THAT CENTRAL ALABAMA RECEIVED THIS MORNING...ALL AREA RIVERS ARE
NOW IN FLOOD.  WE CAN EXPECT TO SEE A LITTLE MORE OF THE WET
STUFF TODAY AS THE SURFACE FRONT PASSES THROUGH.  SOME LOCATIONS
ACROSS CENTRAL ALABAMA WERE LUCKY TO SEE A LITTLE SUN THIS
AFTERNOON...AND TEMPERATURES HAVE RESPONDED NICELY.

.SHORT TERM...(TONIGHT THROUGH MONDAY)
SURFACE ANALYSIS SHOWS THE LOW OVER NORTHERN ALABAMA...WITH
A NARROW LINE OF SHOWERS AND THUNDERSTORMS MOVING EASTWARD ACROSS
THE CWA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN AND
CENTRAL COUNTIES OF OUR CWA UNTIL 6PM CST.  HOWEVER, WE WILL BE
CLEARING COUNTIES AS THE THREAT PASSES.  THE SURFACE COLD FRONT
WILL PASS THROUGH CENTRAL ALABAMA THIS EVENING AS THE SURFACE LOW
MOVES NORTHEASTWARD TOWARD THE MID ATLANTIC STATES.  WITH THE
TIGHTENING PRESSURE GRADIENT...WE CAN EXPECT GUSTY WINDS THROUGH
THE REMAINDER OF THIS AFTERNOON AND EVENING. STRONG NORTHWESTERLY
FLOW WILL PREVAIL OVER THE AREA TOMORROW, AND THUS A WIND ADVISORY
WILL BE IN EFFECT FROM 6AM-6PM CST FOR WINDS SUSTAINED 20-25MPH
WITH 35MPH GUSTS.  WITH THE LOW EXITING STAGE RIGHT, CLOUDS WILL
BEGIN TO CLEAR SATURDAY AFTERNOON WEST TO EAST.  TEMPERATURES WILL
BE ON THE COOL SIDE SATURDAY...REMAINING IN THE MID TO UPPER 50S
ACROSS THE NORTH AND APPROACHING 60 DEGREES SOUTH.  WITH THE BRISK
NORTHWEST WINDS, EXPECT TOMORROW WILL BE DOWNRIGHT CHILLY.  HIGH
PRESSURE WILL BUILD INTO THE SOUTHEAST ON SUNDAY AND MONDAY WITH
MODERATING TEMPERATURES.

.LONG TERM...(TUESDAY THROUGH FRIDAY)
THE RIDGE WILL BEGIN TO SHIFT EASTWARD TUESDAY...RETURNING OUR
FLOW FROM THE SOUTH.  THE NEXT UPPER LEVEL TROUGH AND SURFACE
FRONT WILL APPROACH FROM THE WEST AND AFFECT CENTRAL ALABAMA
WEDNESDAY.  AT THE CURRENT TIME...THIS SYSTEM LOOKS STRONG ENOUGH
TO WARRANT THE MENTION OF THUNDERSTORMS.  STAY TUNED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     45  54  37  67 /  70  20  10  10
ANNISTON    46  55  37  68 /  70  20  10  10
BIRMINGHAM  45  56  37  69 /  70  10  10  10
TUSCALOOSA  45  59  38  70 /  50  10  10  10
CALERA      45  57  38  70 /  70  10  10  10
AUBURN      48  58  39  68 /  50  10  10  10
MONTGOMERY  48  60  38  71 /  50  10  10  10
TROY        49  60  37  70 /  40  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FOR SATURDAY FOR ALL ZONES.

&&

92/JSS
Hazardous weather outlook, Apr 1, 1:47 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
147 PM CST FRI APR 1 2005

ALZ011>015-017>050-020000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
147 PM CST FRI APR 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

A LOW PRESSURE SYSTEM WILL TRACK ACROSS NORTH ALABAMA THIS AFTERNOON
AND EVENING. A TRAILING COLD FRONT WILL ENCOUNTER A MODERATELY
UNSTABLE AIRMASS ACROSS ALABAMA...AND THUNDERSTORMS WILL INCREASE IN
COVERAGE AND INTENSITY.  A FEW OF THE STORMS WILL LIKELY BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

ALTHOUGH THE THREAT OF WIDESPREAD FLASH FLOODING HAS DIMINISHED...
THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL PRODUCE BRIEF
PERIODS OF HEAVY RAINFALL...AND LOCALIZED FLOODING.

MULTIPLE RIVERS ARE IN FLOOD ACROSS CENTRAL ALABAMA. THE RIVERS THAT
ARE IN FLOOD ARE MOSTLY IN MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY).

BRISK NORTH WINDS ARE EXPECTED ON SATURDAY AS THE LOW PRESSURE
SYSTEM MOVES OUT OF OUR AREA....AND A TIGHT PRESSURE GRADIENT
DEVELOPS. A WIND ADVISORY WILL BE ISSUED THIS AFTERNOON TO BE IN
EFFECT FOR SATURDAY.

MINOR RIVER FLOODING WILL CONTINUE ACROSS CENTRAL ALABAMA SUNDAY
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE NECESSARY THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 1, 3:25 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CST FRI APR 1 2005

ALZ011>012-022-012204-
325 PM CST FRI APR 1 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM SEVERE THUNDERSTORM
WATCH NUMBER 122...

LAMAR             MARION            PICKENS

ALZ013>015-017>018-023>027-030>036-039>041-012204-
325 PM CST FRI APR 1 2005

THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM
WATCH TYPE NUMBER 122...

AUTAUGA           BIBB              BLOUNT            CHILTON
COOSA             DALLAS            ETOWAH            FAYETTE
GREENE            HALE              JEFFERSON         MARENGO
PERRY             SHELBY            ST. CLAIR         SUMTER
TALLADEGA         TUSCALOOSA        WALKER            WINSTON
Special weather statement, Apr 1, 3:59 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 PM CST FRI APR 1 2005

ALZ032>034-012230-
BIBB-HALE-PERRY-
359 PM CST FRI APR 1 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PERRY...EASTERN HALE AND
BIBB COUNTIES UNTIL 430 PM CST...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 356 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES NORTH OF MERTZ TO 5 MILES WEST OF
NEWBERN...MOVING NORTHEAST AT 65 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
GREENSBORO...GALLION...NEWBERN...MERTZ...HEIBERGER...MARION...
CENTREVILLE AND BRENT THROUGH 430 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

THE SECONDARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Apr 1, 4:17 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 PM CST FRI APR 1 2005

ALZ024-025-039-012315-
JEFFERSON-MARENGO-SHELBY-
417 PM CST FRI APR 1 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO...SHELBY AND
JEFFERSON COUNTIES UNTIL 515 PM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 407 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM HUEYTOWN TO 13 MILES SOUTHWEST OF
LINDEN...MOVING EAST AT 35 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
PROVIDENCE...MINOR...LINDEN...HUEYTOWN...FAUNSDALE...BESSEMER...
DAYTON AND BIRMINGHAM THROUGH 515 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

The radar

The Birmingham radar (KBMX), 58 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Autauga

When
April 1, 4:29 PM CST
Where
Autauga County, Billingsley
Measured
70 kt (81 mph) estimated gust
Property damage
$350,000
Reported by
NWS STORM SURVEY
Coordinates
32.650, -86.733

National Weather Service meteorologist surveyed the damage in Billingsley and determined the damage was caused by straight line winds. A strong line of thunderstorms moved across central Alabama during the afternoon hours. The isolated damage was mainly confined to the Billingsley School property near the intersection of CR 77 and Tom Turner Road. This location was about 1 mile east of Billingsley. A large section of the metal roofing on the school was peeled back. Ceiling insulation and small metal debris littered areas downwind. The exposed classrooms sustained additional damage from rain. Several windows were broken out or cracked by airborne debris. One air conditioner was thrown on its side and damaged. A few trees east of the school were snapped off. Several vehicles in the parking lot suffered dents and broken windows from flying debris.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448557.